DAN Medical Frequently Asked Questions

Back to Medical FAQ List
Bookmark and Share

Taking Medication While Scuba Diving

My doctor has precribed a new medication for me. Will this cause problems when I go dive?

Many conditions are treated with medication. These include anticonvulsants to prevent seizures, antidepressants and sedatives to alter behavior, pain medication and a host of others. In addition to the intended effect, many drugs have undesirable side effects, which vary from person to person and are not entirely predictable. The list of side effects, while far from complete, includes these most common states: drowsiness, dry mouth, blurred vision and slowness to urinate.

Additionally, these medications have not been tested in divers while diving or in a controlled hyperbaric environment: this type of assessment of risk for the diver cannot be performed. There may be an interaction between the medication and high partial pressures of nitrogen, producing an unexpected side effect such as anxiety or panic.

Fitness & Diving


  1. Alertness is important; medications while diving can affect a diver's alertness;
  2. Increased pN2 (partial pressures of nitrogen) causes narcosis and can be expected to increase the drowsiness side effect of many drugs such as antihistamines and medications for motion sickness.

What to do

  1. Read the package insert of the drug you are taking;
  2. Ask your doctor;
  3. Pay attention. The medication may affect you in an unexpected way. Ask again;
  4. If you start a new medication, or change medications, don't dive until you have had a couple of days to feel it out. If your medication makes you drowsy on the surface, expect it may have greater effect at 75 fsw. In this case, you should either not dive, or discontinue using the medication. Always check with your physician before stopping a prescription medication.


For more information on conditions involving the central nervous system, see all of Dr. Hugh Greer's article from the May/June 1999 issue of Alert Diver.